Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 28, 2025, 6:33 PM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2025, 6:33 PM CDT (23:33 UTC)
- Expired
- Jun 28, 2025, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:33 PM CDT | FUNNEL CLOUD | 3 Ne Claremont Colony, SD | Funnel cloud by trained weather spotter and passed along on state radio. |
| Jun 28, 6:59 PM CDT | TORNADO | 5 W Clear Lake, SD | relayed from multiple spotters. |
| Jun 28, 7:07 PM CDT | TORNADO | Tunerville, SD | Trees blown down and abandoned structure was damaged/hit. |
| Jun 28, 7:16 PM CDT | FUNNEL CLOUD | 2 Ene Clear Lake, SD | Photo on X of a new funnel cloud coming from storm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
023
WFUS53 KABR 282333
TORABR
SDC039-057-290015-
/O.NEW.KABR.TO.W.0005.250628T2333Z-250629T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
633 PM CDT Sat Jun 28 2025
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northwestern Deuel County in northeastern South Dakota...
Northeastern Hamlin County in northeastern South Dakota...
* Until 715 PM CDT.
* At 633 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bemis, or 9 miles northeast of Castlewood, moving
east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bemis around 640 PM CDT.
Clear Lake and Altamont around 645 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Lake Alice and Tunerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4471 9657 4472 9691 4480 9696 4481 9695
4480 9689 4484 9688 4493 9662
TIME...MOT...LOC 2333Z 257DEG 17KT 4479 9686
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
132 follow-up statements
118
WWUS53 KABR 282345
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
645 PM CDT Sat Jun 28 2025
SDC057-282354-
/O.CAN.KABR.TO.W.0005.000000T0000Z-250629T0015Z/
Hamlin SD-
645 PM CDT Sat Jun 28 2025
...THE TORNADO WARNING FOR NORTHEASTERN HAMLIN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
South Dakota.
&&
LAT...LON 4471 9657 4472 9688 4474 9688 4474 9689
4481 9689 4484 9688 4493 9662
TIME...MOT...LOC 2344Z 257DEG 17KT 4480 9678
$$
SDC039-290015-
/O.CON.KABR.TO.W.0005.000000T0000Z-250629T0015Z/
Deuel SD-
645 PM CDT Sat Jun 28 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN DEUEL COUNTY...
At 644 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bemis, or near Clear Lake, moving east at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Clear Lake, Altamont, and Tunerville around 650 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4471 9657 4472 9688 4474 9688 4474 9689
4481 9689 4484 9688 4493 9662
TIME...MOT...LOC 2344Z 257DEG 17KT 4480 9678
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
13016
WWUS53 KABR 282357
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
657 PM CDT Sat Jun 28 2025
SDC039-290015-
/O.CON.KABR.TO.W.0005.000000T0000Z-250629T0015Z/
Deuel SD-
657 PM CDT Sat Jun 28 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN DEUEL COUNTY...
At 656 PM CDT, a confirmed tornado was located over Altamont, or near
Clear Lake, moving east at 20 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Weather spotters confirmed tornado. At 650 PM CDT a tornado
was reported between Altamont and Clear Lake.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Clear Lake, Altamont, Lake Alice, and Tunerville around 700 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4471 9657 4472 9688 4474 9688 4474 9689
4481 9689 4484 9688 4493 9662
TIME...MOT...LOC 2356Z 257DEG 17KT 4481 9671
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
13What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:30 PM CDT, 3 hours 3 minutes earlier. Its key messages:
- SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN.
- Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning.
Area forecast discussion, Jun 28, 3:30 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 330 PM CDT Sat Jun 28 2025 .KEY MESSAGES... - SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN. - Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning. && .DISCUSSION... Issued at 330 PM CDT Sat Jun 28 2025 A front is draped southwest to northeast across the forecast area this afternoon, stretching from south central SD to around Sisseton. Areas along and east of this forcing mechanism will be in the crosshairs for severe storms this evening. Hi-res CAMS are pointing to a start time of 22z around the Sisseton hills. 35 kts of bulk shear and 3000 to 4500 J/kg MUCAPE with no significant cap (+10- +12C) provide a decent set up for discrete cells with hail and wind. Low level helicity increases toward 1z across east central SD and west central MN with an STP of 1 to 2 on the RAP13, so can't rule out a tornado or two either as bulk shear increases to 45 kts. Another round of thunderstorms moves in from the west and southwest around 5z. This looks to be mostly post frontal with an agitated shortwave trough. With 40 to 50 kts of bulk shear and 2000 to 3000 J/kg of CAPE in central SD at the time convection, the potential for strong to severe hail and wind gusts exists through the night. The other concern will be the potential for flooding across the east and Jones/Lyman county where antecedent conditions have left wet soils and creeks near bankfull. The shortwave trough exits Sunday morning with weak sfc high pressure building in behind it. However, another shortwave trough moves through Sunday night with an upper trough/backdoor cold front that could set off some showers through Monday morning. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1217 PM CDT Sat Jun 28 2025 Terminals KABR,KATY,KPIR,KMBG Added and adjusted prob30 groups for all taf sites with potential for showers and thunderstorms ramping up again after 21z and continuing into Sunday morning. KATY has the highest chance of seeing severe storms between 22z and 02z. Future adjustments will likely be needed. Vsby/cigs may fall to MVFR in heavier rain. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...20 AVIATION...20
Hazardous weather outlook, Jun 28, 6:42 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 642 AM CDT Sat Jun 28 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291145- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 642 AM CDT Sat Jun 28 2025 /542 AM MDT Sat Jun 28 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk (level 2 of 5) for severe storms east of a line from Pierre to Aberdeen with storms expected to develop along a stalled boundary in central and eastern South Dakota later this afternoon. Storms come with the risk for large hail and damaging winds. We cannot rule out a tornado or two in far eastern South Dakota and western Minnesota. Another round of storms will move into central South Dakota from the west during the early morning hours Sunday. The risk for widespread severe weather with this cluster of storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. TMT
In the hours before
Local storm report, Jun 28, 5:55 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
555 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Funnel Cloud 4 NE Veblen 45.90N 97.22W
06/28/2025 Roberts SD Emergency Mngr
Message on Slack about a persistent funnel
cloud (around for about 6 min since 5:29)
near Veblen. Roberts county EM said that
dispatch has had a few calls about a funnel
west of the Dakota Magic Casino.
&&
NVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:01 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 44 min |
| Jun 27, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 49 min |
| Jun 27, 7:52 PM CDT | Flash Flood Warning | ABR | Jones, Lyman | 6 hr |
| Jun 27, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Jun 27, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 36 min |
| Jun 27, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 62 min |
| Jun 27, 8:45 PM CDT | Tornado Warning | ABR | Dewey | 30 min |
| Jun 27, 9:12 PM CDT | Tornado Warning | ABR | Dewey, Potter | 33 min |
| Jun 27, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 56 min |
| Jun 27, 9:28 PM CDT | River Flood Warning | ABR | Codington | 21 hr |
| Jun 27, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 45 min |
| Jun 27, 9:39 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hyde, Potter, Sully | 51 min |
| Jun 27, 10:12 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 28 min |
| Jun 27, 10:15 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 45 min |
| Jun 27, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Spink | 41 min |
| Jun 28, 6:33 AM CDT | Special Weather Statement | ABR | Clark | 27 min |
| Jun 28, 6:01 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 44 min |
| Jun 28, 6:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 45 min |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.